MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETABULAR CUP 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETABULAR CUP 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 08/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A bhr modular head (74222144 09jw24658 009), bhr acetabular cup (74122150 10dw27226 016) and modular sleeve (74222300 10dt41995) were received for investigation following hip revision surgery for pain and elevated cobalt and chromium levels.A review of the complaint history for the bhr cup, modular head and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup or head.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.The production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.Visual inspection was carried out on the returned devices.A wear patch was observed on the bearing surface of the head.Damage was also observed on the skirt of the head.Fine scratches were noted on the bearing surface of the acetabular cup.Surface texture changes and discolouration were observed on the internal sleeve taper.Discolouration was observed on the external taper of the sleeve.Discolouration was also observed on the modular head taper.Wear analysis was performed to review linear wear on the bearing surface of the modular head and acetabular cup.The wear images identified a wear patch on the bearing surface of the head, and a wear patch on the bearing surface of the cup.Maximum linear wear for the modular head was 24.1¿m.On the acetabular cup maximum linear wear was 6.2¿m, for a combined head & cup maximum wear of 30.3¿m.Measurement of the vertical straightness profile of the internal sleeve taper showed material loss to a maximum depth of 68.1¿m.Based on historic wear data, after 9.58 years in vivo, the measured combined linear wear is in line with expected wear for a non-edge loaded smith and nephew large diameter metal-on-metal device.The position of wear on the acetabular cup shows that the femoral head was articulating within the bearing surface of the cup.Material loss was measured on the internal taper of the sleeve.The available medical documents were reviewed.The operative report did not note findings of alval or metallosis; however, the elevated metal ions and surface texture change and discoloration observed on the sleeve taper and modular head taper may be consistent with metal debris.With the information provided the clinical root cause of the elevated ions and surface texture change and discoloration cannot confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Based on the analysis of the returned parts and the information provided the root cause remains undetermined after investigation.If additional information becomes available in the future, this case will be reopened.No preventive or corrective action has been initiated as a result of this investigation.The returned devices will be stored at (b)(4).
 
Event or Problem Description
A right hip revision surgery was performed on (b)(6) 2020 due consistent elevated ion levels.The patient outcome is unknown.

Brand Name
BHR ACETABULAR CUP 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11357758
Report Number3005975929-2021-00095
Device Sequence Number3691904
Product Code NXT
UDI-Device Identifier03596010552273
UDI-Public03596010552273
Combination Product (Y/N)N
Initial Reporter CountryBE
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date04/29/2015
Device Model Number74122150
Device Catalogue Number74122150
Device Lot Number10DW27226
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2021
Initial Report FDA Received Date02/22/2021
Patient Sequence Number1